Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 2417  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCE
Year : 2020  |  Volume : 65  |  Issue : 2  |  Page : 162-163
The value of HLA typing in severe cutaneous drug reactions


Department of Transplant and Immunology, Apollo Gleneagles Hospital, Kolkata, West Bengal, India

Date of Web Publication25-Feb-2020

Correspondence Address:
Sujoy Khan
Department of Transplant and Immunology, Apollo Gleneagles Hospital, Kolkata, West Bengal
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.IJD_200_18

Rights and Permissions



How to cite this article:
Khan S, Ghosh B. The value of HLA typing in severe cutaneous drug reactions. Indian J Dermatol 2020;65:162-3

How to cite this URL:
Khan S, Ghosh B. The value of HLA typing in severe cutaneous drug reactions. Indian J Dermatol [serial online] 2020 [cited 2020 Mar 29];65:162-3. Available from: http://www.e-ijd.org/text.asp?2020/65/2/162/279188




Sir,

We read with interest the article by Daset al. on the value of skin testing and patch testing in determining the cause of cutaneous drug reactions.[1] The authors have rightly pointed out that skin testing (prick test or intradermal tests) should not be done in patients who have had severe cutaneous adverse reactions (SCARs) including Stevens–Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN), but patch tests may be appropriately advised. However, in clinical practice, we find many patients apprehensive of undergoing further in vivo testing, and in such cases, blood tests (genetic biomarkers) that could explain the SCAR episode appear a reasonable and attractive option as they do not pose a clinical risk. Determining the HLA tissue type (allele) is one such option, and studies have now confirmed strong and significant associations between certain HLA alleles and risk of drug-induced SJS/TEN.[2] We present our experience of four cases of drug-induced SCARs where knowledge of HLA class I and II alleles proved quite useful in clinical management.

HLA ABDR typing was done using PCR method of amplification of sequence-specific primers after DNA was extracted from 200 μL ethylenediaminetetraacetic acid whole blood visualized using gel-based electrophoresis under ultraviolet light. [Table 1] outlines the case details including clinical description and HLA profiles of the patients. Patient P1 had a severe clinical course (fever, back pain, extensive exfoliative skin rash, and oral ulcers) within 4 weeks of starting oxcarbazepine and required oral corticosteroids over 3 months to control the adverse drug reaction. HLA typing confirmed the presence of HLA-B*15, with primers amplifying specific to HLA-B*15:02, that is associated with SCAR to carbamazepine and oxcarbazepine.[2],[3] Knowledge of other alleles in the patient such as HLA-A*02 (associated with toxicity to oxicam, a nonsteroidal anti-inflammatory agent), HLA-B*38 (associated with SJS/TEN to sulfamethoxazole, and agranulocytosis to antithyroid drugs), or DRB1*15 (drug-induced liver injury with amoxicillin-clavulanate) helped counsel her against future adverse drug reactions. She remained well on levetiracetam for over a year without any problem. Patients P2 and P3 also had high-risk HLA alleles identified that explained the adverse drug reaction episodes, HLA-B*58 associated with allopurinol toxicity (in P2), and interestingly multiple at-risk HLA alleles (B*15, B*51, A*11 associated with drug hypersensitivity syndrome to carbamazepine) in patient P3. Both P2 and P3 were counseled against possible adverse reactions to other drugs after HLA alleles were identified. Patient P4 was most unusual as she reacted to multiple drugs (multidrug hypersensitivity syndrome, MDHS) while being treated for chronic myeloid leukemia and its complications, and all the drugs that she reacted to had known HLA associations [Table 1].[4]
Table 1: Cases with drug-induced severe cutaneous adverse reaction and human leukocyte antigen association

Click here to view


In conclusion, while tests such as skin prick/intradermal or patch testing can provide information as to whether the drug reaction was due to an IgE-mediated or cell-mediated phenomenon, DNA-based HLA typing can provide genetic risk identification that has exceedingly high sensitivity and specificity for some categories of drugs. For example, routine HLA typing for HLA-B*57:01 testing before highly active antiretroviral therapy initiation has now shown to dramatically reduce severe and fatal adverse reactions to abacavir,[5] pretesting with HLA-B*58:01 to prevent allopurinol-induced SCARs,[6] as well as providing phenotype specificity such as HLA-B*58:01 for allopurinol and B*15:02 is a risk for SJS/TEN to carbamazepine but not DRESS or maculopapular exanthems.[2] However, the information on future risk of drug reactions for most drugs is not complete at this stage, and it remains a clinical decision on use in a medical situation. It is possible that more advanced knowledge of HLA genes will further identify risk factors of the role of viruses in the drug-induced severe adverse reactions.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Das S, Biswas P, Pal D, De A. Stamping a case of cutaneous adverse drug reaction: Proving beyond causality assessment. Indian J Dermatol 2018;63:99-106.  Back to cited text no. 1
[PUBMED]  [Full text]  
2.
Alfirevic A, Pirmohamed M. Drug induced hypersensitivity and the HLA complex. Pharmaceuticals (Basel) 2011;4:69-90.  Back to cited text no. 2
    
3.
Liu Y, Yu Y, Nie X, Zhao L, Wang X. Association between HLA-B*15:02 and oxcarbazepine-induced cutaneous adverse reaction: A meta-analysis. Pharmacogenomics 2018;19:547-52.  Back to cited text no. 3
    
4.
Khan S, Bhartia S, Roy S. Multiple drug induced hypersensitivity syndrome reactions in a patient with drugs that have known associations for reactions. Gen Med (Los Angel) 2014;2:133.  Back to cited text no. 4
    
5.
Sousa-Pinto B, Pinto-Ramos J, Correia C, Gonçalves-Costa G, Gomes L, Gil-Mata S, et al. Pharmacogenetics of abacavir hypersensitivity: A systematic review and meta-analysis of the association with HLA-B*57:01. J Allergy Clin Immunol 2015;136:1092-4.  Back to cited text no. 5
    
6.
Ko TM, Tsai CY, Chen SY, Chen KS, Yu KH, Chu CS, et al. Use of HLA-B*58:01 genotyping to prevent allopurinol induced severe cutaneous adverse reactions in Taiwan: National prospective cohort study. BMJ 2015;351:h4848. doi: 10.1136/bmj.h4848.  Back to cited text no. 6
    



 
 
    Tables

  [Table 1]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (255 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Tables

 Article Access Statistics
    Viewed105    
    Printed0    
    Emailed0    
    PDF Downloaded13    
    Comments [Add]    

Recommend this journal